Though not typical, some people experience significant anxiety for the first time in their lives as adults. Other folks have had previous bouts with anxiety, but suddenly feel an intense new wave of anxious feelings for no clear reason. Is it possible, as an adult, to end up with an anxiety disorder, panic, or worry that you’ve never had before or that you can’t figure out where it’s coming from? Absolutely. And a good therapist may help you put your finger on what’s causing your problem.But, before you run to a shrink, we suggest you consider the possibility that medications (whether prescription or over the counter) as well as various medical conditions may be causing the problem. Here are just a few of the most widely prescribed types of medications that have side effects which can, at times, mimic anxiety:
Many more examples of medications causing anxiety like symptoms can be found, and as you can see, even medication for treating anxiety sometimes causes these symptoms. Over the counter medications can do the same thing. Bronchodilators, decongestants, caffeine, and cold remedies are some prime culprits. Even the astonishingly popular energy drinks crowding convenience store shelves can easily trigger a cascade of anxiety like symptoms such as flushing, palpitations, jitteriness, and dizziness.
In fact, though I sort of hate to admit it, a few years ago I began to experience an unusually rapid pulse and tightness in my chest while seeing a client in my office. For a moment I wondered if I was having a panic attack though I’d never had one before and I couldn’t for the life of me figure out what would have triggered such an attack right then. After I thought about it a little longer, I realized that I’d probably taken a little too much of a cold medication to combat a serious cold and cough I’d been having. I was trying to get through my sessions without a hacking cough interfering with the process. Good idea to control the cough, but I used lousy methodology by exceeding the recommended dosage. I suggest you don’t follow my example.
Medical conditions can mimic anxiety too. These include:
Here’s the bottom line. If you are experiencing significant signs of anxiety, actually whether you’re an adult or a child, it’s a good idea to: a.) review all medications you or your child have been taking, and b.) see a physician to rule out physical causes. Once you’ve eliminated these possibilities, your therapist can help you see what’s going on in your life that may be causing your anxiety and then treat it with therapies known to work for these problems.
One final thought. If you or someone you know has experienced a wave of anxiety due to some substance (e.g., food, medication, supplement, etc.) or medical condition I haven’t noted above, feel free to share your experience with us.
This post currently has
You can read the comments or leave your own thoughts.
Wes (May 9, 2009)
Prof.Lakshman (May 9, 2009)
Anxiety Help (May 9, 2009)
Dave Turo-Shields (May 9, 2009)
From Psych Central's website:
PsychCentral (May 9, 2009)
Victor (May 10, 2009)
Dave Turo-Shields (May 10, 2009)
Medical Conditions and Medications that Cause Anxiety | MoodSavvy.com (December 14, 2010)
Last reviewed: 9 May 2009